Article

Use of proton pump inhibitors and risk of fragility hip fracture in a Mediterranean region

Primary Health Care Center Eap Sardenya, c/ Sardenya 466, 08025, Barcelona, Spain. Electronic address: .
Bone (Impact Factor: 4.46). 09/2012; 52(2). DOI: 10.1016/j.bone.2012.09.028
Source: PubMed

ABSTRACT OBJECTIVE: To determine whether there is an increased risk of hip fracture associated with the use of proton pump inhibitors in a Mediterranean area after adjusting for other potential risk factors. METHODS: Retrospective multicenter case-control study carried out in 6 primary health care centers in Catalonia, Spain. Cases were patients aged 50years and over with a fragility hip fracture registered between January 2007 and December 2010, matched with 2 controls by sex and age. Data collected: use of proton pump inhibitors (type, dosage) in the 5years previous to the hip fracture, socio-demographic data, body mass index, alcohol and tobacco consumption as well as health conditions and drugs associated with an increase risk of fragility hip fracture. RESULTS: 358 cases were matched with 698 controls. The mean age was 82years old in both groups. Women represented 77.1% in the case group and 76.9% in the control group. Crude association between proton pump inhibitors and hip fracture was 1.44 (95% CI, 1.09-1.89) and adjusted OR was 1.24 (95% CI, 0.93-1.65). No association was found with the continuous or discontinuous use of proton pump inhibitors, OR 1.17 (95% CI, 0.77-1.79), and OR of 1.16 (95% CI, 0.85-1.60) respectively. No association was found when restricting the analysis by sex, OR of 1.19 (95% CI, 0.27-5.14) or by age, younger or older than 80years, OR of 0.72 (95% CI, 0.24-2.15). CONCLUSION: The use of proton pump inhibitors was not associated with an increased risk of hip fracture after adjusting for other risk factors in a Mediterranean area. This result suggests the existence of protective environmental factors linked to this southern area of Europe that eventually could compensate for the potential harm produced by proton pump inhibitors.

2 Followers
 · 
125 Views
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: There are 34 studies in almost 2 million participants that have reported on the association between proton pump inhibitor (PPI) therapy and risk of fracture. There is substantial variation between the results of each study but systematic reviews of the data suggest overall there is an association between PPI therapy and risk of fracture. The magnitude of the association is modest and is most likely due to confounding factors as patients prescribed PPI therapy tend to be more frail with more risk factors for fractures than those not given these drugs. There is no clear dose-response relationship and there is no association between PPI therapy and risk of fracture in those at highest risk. Finally, there is no clear mechanism through which PPI therapy increases the risk of fracture, as recent randomized trials show no impact of PPI therapy on calcium absorption and there is no association between PPI therapy and risk of osteoporosis. We therefore feel there is insufficient evidence to change PPI prescribing habits based on risk of fracture. Similarly, we do not recommend bone mineral density investigations for patients taking PPI therapy other than would be normally indicated. There is no evidence to support prescription of calcium and/or vitamin D in patients simply because they are taking PPI therapy. As with all medications, we only recommend prescribing PPI therapy when there is a clear indication that benefit will outweigh risk and at the lowest effective dose. Patients should be regularly assessed as to whether acid suppression is still required.
    Current Treatment Options in Gastroenterology 09/2014; 12(4). DOI:10.1007/s11938-014-0030-y
  • Source
    10/2013; 27(10):593-5.
  • [Show abstract] [Hide abstract]
    ABSTRACT: It has been shown that antiepileptic drugs (AEDs) may have a detrimental effect on bone health and translate into an increased risk of bone fracture. We aimed to comprehensively evaluate the association between use of AEDs and fracture risk. We searched NCBI (PubMed), ISI Web of Science, the Cochrane Library and EMBASE databases for studies reporting fracture risk among users of AEDs. Random-effects meta-analysis were used to pool results across studies. Twenty-two studies met the inclusion criteria. Overall, there was a significant increase in fracture risk among users of AEDs involving 1,292,910 participants, with a mean/median age of 36-82 years (relative risk (RR)=1.86; 95% confidence interval (CI) 1.62-2.12). When we limited the studies to those on osteoporosis-related fractures, the RR was still significant. Both liver enzyme-inducing antiepileptic drugs (LEI AEDs) and non-LEI AEDs were associated with an increase in fracture risk, although the estimate for LEI AEDs was higher than that of non-LEI AEDs (RR=1.18; 95% CI 1.11-1.25). For some specific AEDs, use of phenbarbiturate (PB), topiramate (TPM) and phenytoin (PHT) suggested an increase in fracture risk of 78%, 39% and 70%, respectively. The study suggests a robust association between use of AEDs and fracture risk (particularly for LEI AEDs). It also suggests that several specific AEDs such as PB, TPM and PHT may be associated with an increased risk of fracture.
    Bone 04/2014; 64. DOI:10.1016/j.bone.2014.04.018 · 4.46 Impact Factor